Beyond the dose-limiting toxicity period: Dermatologic adverse events of patients on phase 1 trials of the Cancer Therapeutics Evaluation Program Journal Article


Authors: Drilon, A.; Eaton, A. A.; Schindler, K.; Gounder, M. M.; Spriggs, D. R.; Harris, P.; Ivy, S. P.; Iasonos, A.; Lacouture, M. E.; Hyman, D. M.
Article Title: Beyond the dose-limiting toxicity period: Dermatologic adverse events of patients on phase 1 trials of the Cancer Therapeutics Evaluation Program
Abstract: BACKGROUNDDermatologic adverse events (AEs) can be key determinants of overall drug tolerability and of the maximum tolerated and recommended phase 2 doses in phase 1 trials. The authors present the largest dedicated analysis of dermatologic AEs on phase 1 trials to date. METHODSData from a prospectively maintained database of patients with solid tumors who were enrolled onto Cancer Therapeutics Evaluation Program (CTEP)-sponsored phase 1 trials of cytotoxic or molecularly targeted agents (MTAs) from 2000 to 2010 were analyzed. Cumulative incidence, site, and type of drug-related dermatologic AEs were described and compared. The timing of worst drug-related dermatologic AEs was summarized. RESULTSIn total, 3517 patients with solid tumors and 6165 unique, drug-related dermatologic AEs were analyzed, including 1545 patients on MTA-only trials, 671 on cytotoxic-only trials, and 1392 on combination MTA and cytotoxic trials. Of 1270 patients who had drug-related dermatologic events, the timing of the worst AE was as follows: 743 (cycle 1), 303 (cycle 2), and 224 (cycle 3 or later). Although the cumulative incidence of grade 3 drug-related AEs increased to 2.4% by cycle 6, it was only 1.6% at the end of cycle 1. The cumulative incidence of drug-related AEs was highest in patients who received MTA-only therapy (P<.001) and differed by dose level (P<.001). In patients who received MTA-only therapy, drug-related AEs were most common for combination kinase inhibitor-containing therapy (P<.001). CONCLUSIONSA substantial proportion of drug-related dermatologic AEs occur after the traditional dose-limiting toxicity monitoring period of phase 1 clinical trials. Future designs should account for late toxicities. Cancer 2016;122:1228-37. (c) 2016 American Cancer Society. In 3517 patients with solid tumors who participate in Cancer Therapeutics Evaluation Program (CTEP)-sponsored phase 1 trials, a substantial proportion of drug-related dermatologic adverse events are observed after the traditional dose-limiting toxicity period. The cumulative incidence of these events is highest in patients who receive molecularly targeted agents, particularly combination kinase inhibitor-containing therapy.
Keywords: grade; design; impact; therapies; agents; dermatologic toxicity; phase 1 trial; cancer therapeutics evaluation program (ctep); dose-limiting toxicity (dlt) period; molecularly targeted; molecularly targeted agents; i oncology trials
Journal Title: Cancer
Volume: 122
Issue: 8
ISSN: 0008-543X
Publisher: Wiley Blackwell  
Date Published: 2016-04-15
Start Page: 1228
End Page: 1237
Language: English
ACCESSION: WOS:000373957800014
DOI: 10.1002/cncr.29918
PROVIDER: wos
PUBMED: 26916138
PMCID: PMC5479632
Notes: Article -- Source: Wos
Altmetric Score
MSK Authors
  1. Mario E Lacouture
    261 Lacouture
  2. Alexia Elia Iasonos
    179 Iasonos
  3. Mrinal M Gounder
    68 Gounder
  4. David Hyman
    181 Hyman
  5. Anne Austin Eaton
    115 Eaton
  6. David R Spriggs
    309 Spriggs
  7. Alexander Edward Drilon
    136 Drilon